Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 155, NWS Springfield, MO

July 9, 2016Cedar County, St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 9, 2016, 7:04 PM CDT for Cedar County, St. Clair County, Vernon County, Missouri. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 7:04 PM CDT (00:04 UTC)
Expired
Jul 9, 2016, 7:30 PM CDT
In force
26 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:12 PM CDTHAIL 0.75Walker, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2462 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WUUS53 KSGF 100004
SVRSGF
MOC039-185-217-100030-
/O.NEW.KSGF.SV.W.0155.160710T0004Z-160710T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CEDAR COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHEASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 730 PM CDT

* AT 704 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EL DORADO
  SPRINGS...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EL DORADO SPRINGS...              WALKER...
  SCHELL CITY...                    HARWOOD...
  CEDAR SPRINGS...                  OLYMPIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3805 9443 3804 9423 3803 9423 3804 9421
      3804 9409 3803 9408 3804 9406 3783 9382
      3770 9408
TIME...MOT...LOC 0004Z 331DEG 15KT 3784 9411 

HAIL...1.00IN
WIND...60MPH
 
$$

FRYE
2 follow-up statements
721 
WWUS53 KSGF 100019
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT SAT JUL 9 2016

MOC039-185-100029-
/O.CAN.KSGF.SV.W.0155.000000T0000Z-160710T0030Z/
CEDAR MO-ST. CLAIR MO-
719 PM CDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CEDAR AND
SOUTHWESTERN ST. CLAIR COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3805 9443 3804 9424 3803 9423 3804 9421
      3804 9409 3803 9408 3803 9406 3771 9407
      3770 9408
TIME...MOT...LOC 0019Z 098DEG 8KT 3790 9419 

$$

MOC217-100030-
/O.CON.KSGF.SV.W.0155.000000T0000Z-160710T0030Z/
VERNON MO-
719 PM CDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN VERNON COUNTY...

AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WALKER...OR 9
MILES WEST OF EL DORADO SPRINGS...MOVING WEST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WALKER...                         SCHELL CITY...
HARWOOD...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3805 9443 3804 9424 3803 9423 3804 9421
      3804 9409 3803 9408 3803 9406 3771 9407
      3770 9408
TIME...MOT...LOC 0019Z 098DEG 8KT 3790 9419 

HAIL...1.00IN
WIND...60MPH
 
$$

FRYE
125 
WWUS53 KSGF 100029
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
729 PM CDT SAT JUL 9 2016

MOC217-100038-
/O.EXP.KSGF.SV.W.0155.000000T0000Z-160710T0030Z/
VERNON MO-
729 PM CDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERNON COUNTY
WILL EXPIRE AT 730 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3805 9443 3804 9424 3803 9423 3804 9421
      3804 9409 3803 9408 3803 9406 3771 9407
      3770 9408
TIME...MOT...LOC 0025Z 331DEG 15KT 3790 9419 

$$

FRYE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:34 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 9, 6:34 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
634 PM CDT SAT JUL 9 2016

...00Z Aviation Update...

.SHORT TERM...(This evening through Sunday)
Issued at 206 PM CDT Sat Jul 9 2016

The cold front that was expected to stall across southern Missouri
or northern Arkansas last night actually pushed all the way to
southern Arkansas before stalling. This has left the Ozarks
without a well defined boundary or lifting mechanism for storms
other than diurnal heating and an upper level short wave that was
making its way across the region this afternoon.

There may be some isolated to scattered showers or storms across
the area into this evening and overnight however there will be
little chance for any severe weather. The primary risk for any
storms would then be lightning.

Models slowly bring the upper level ridge to the east Sunday with
most of the rain chances remaining to the south. There will be a
chance for a summer time afternoon showers or storms underneath
the ridge as southerly winds continue to bring moisture into the
area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 206 PM CDT Sat Jul 9 2016

The ridge will remain over the area Sunday night into early
Tuesday morning before a storm system moving along the Canadian
border suppresses the ridge back to the southwest and flattens the
upper level flow over the plains. This system will also push a
front into northern Missouri and eastern Kansas before stalling.
Showers and storms may develop along this boundary through the
middle of the week as shortwaves move through the flattened upper
level flow.

The front will then be forced south through the Ozarks towards
the end of next week with the potential for storms Friday and
Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 633 PM CDT Sat Jul 9 2016

So far thunderstorm activity as stayed away from the terminals
this evening. Have included mention for VCTS for now, and will
watch for anything developing near the terminal sites.

Otherwise, expect VFR conditions and light winds through the next
24 hours.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Boxell
Hazardous weather outlook, Jul 9, 3:21 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
321 PM CDT SAT JUL 9 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
321 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
  POSSIBLE ACROSS THE AREA THIS AFTERNOON AND EVENING. NO
  WIDESPREAD SEVERE WEATHER IS CURRENTLY ANTICIPATED...HOWEVER
  STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO
  50 MPH...FREQUENT LIGHTNING AND HEAVY RAINFALL.

  HEAT INDICES ARE EXPECTED TO WARM INTO THE MIDDLE AND UPPER 90S
  ACROSS SOUTHEASTERN KANSAS AND FAR SOUTHWESTERN MISSOURI THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON A DAILY BASIS. MANY
  LOCATIONS WILL REMAIN DRY...HOWEVER...LOCALIZED HEAVY RAIN CAN
  NOT BE RULED OUT. A FEW OF THE STRONGER STORMS COULD PRODUCE
  DAMAGING WIND GUSTS AND FREQUENT LIGHTNING.

  HEAT INDICES WILL REACH THE MIDDLE AND UPPER 90S MOST
  AFTERNOONS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FRYE

In the hours before

Local storm report, Jul 9, 5:10 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     6 NNE EMINENCE          37.23N 91.31W
07/09/2016                   SHANNON            MO   LAW ENFORCEMENT

            THUNDERSTORM WINDS DOWNED A TREE ACROSS THE HIGHWAY.

&&

JSS
Special weather statement, Jul 9, 5:12 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT SAT JUL 9 2016

MOZ071-083-092300-
PHELPS MO-DENT MO-
512 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT AND SOUTHERN
PHELPS COUNTIES UNTIL 600 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF NEWBURG...OR 14 MILES SOUTH OF ROLLA. THIS STORM
WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ROLLA...                          SALEM...
EDGAR SPRINGS...                  LECOMA...
LENOX...                          ANUTT...
LAKE SPRING...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 180 AND 183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3760 9186 3785 9197 3794 9167 3765 9151
TIME...MOT...LOC 2212Z 265DEG 1KT 3775 9177

FRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:27 PM CDTSevere Thunderstorm WarningSGFPulaski, Texas48 min
Jul 9, 7:53 PM CDTSevere Thunderstorm WarningSGFTexas, Wright52 min
Jul 9, 8:05 PM CDTSpecial Weather StatementSGFCamden40 min
Jul 9, 8:49 PM CDTSpecial Weather StatementSGFCamden41 min
Jul 9, 11:34 PM CDTSevere Thunderstorm WarningSGFJasper, Newton41 min
Jul 10, 6:27 PM CDTSevere Thunderstorm WarningSGFChristian, Stone48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.